Alert archive / South Dakota / Wind Chill Advisories in 2010
Wind Chill Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Dec 11, 2010, 3:12 PM CST for 24 counties in South Dakota; 8 counties in Iowa; Lincoln County, Pipestone County, Rock County, Minnesota. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2010, 3:12 PM CST (21:12 UTC)
- Expired
- Dec 12, 2010, 12:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Sioux Falls, SD
All 35 counties
Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Lincoln County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 9:45 AM CST, 5 hours 27 minutes earlier.
Area forecast discussion, Dec 11, 9:45 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT DEC 11 2010
.DISCUSSION...
BLIZZARD PRETTY MUCH VERIFYING LATE THIS MORNING EXCEPT IN THE FAR
SOUTHEASTERN CORNER FROM IDA GROVE TO STORM LAKE/SLB. SYSTEM MOVING
EAST AND DRY SLOT RECEDING SO EXPECT CONDITIONS TO LOWER THERE NEXT
FEW HOURS. THIS LITTLE AREA WILL SEE LESS SNOW BUT WILL GET THE VERY
STRONG WINDS...SO LIKE THE WESTERN EDGE OF BLIZZARD WARNING...THE
WINDS WILL EASILY BE STRONG ENOUGH TO CREATE THE BLIZZARD. ADVISORY
SOUTHWESTERN CORNER...LIKE THE BLIZZARD WARNING...WILL STAY AS WAS
EARLIER ISSUED. REPORTS FROM THIS AREA NEXT TO THE BLIZZARD AREA
INDICATE VERY LOW VISIBILITIES IN AREAS BUT NOT AS WIDESPREAD. THIS
WAS COVERED VERY WELL IN EARLIER WSW WITH STRONG WORDING OF LOCAL
NEAR BLIZZARD CONDITIONS...ALSO WIND CHILL ALREADY LOWERING TO NEAR
ADVISORY LEVELS THERE.
&&
.AVIATION...
SNOW AND BLOWING SNOW WILL CREATE IFR TO LOW IFR CONDITIONS ACROSS
MOST OF THE AREA THRU 12/00Z. THESE CONDS WILL CONTINUE BUT BECOME
MORE LOCALIZED AS THE FALLING SNOW DECREASES. SNOW WILL GRADUALLY
TAPER OFF IN THE JAMES RIVER VALLEY AFTER 18Z...WITH CEILINGS
IMPROVING SHORTLY THEREAFTER. VISIBILITIES WILL IMPROVE TO VFR FROM
THE WEST 12/00Z-12Z OVER AREA AS WINDS SLOWLY DECREASE AS CIGS ALSO
CONTINUE TO IMPROVE TO VFR FROM THE W.
&&
.PREV DISCUSSION...
VERY INTERESTING SET UP TODAY AS SYSTEM GRADUALLY DEEPENS AS IT
MOVES EAST THROUGH NEBRASKA INTO IOWA. A VERY NICE PRECIPITATION
SHIELD DEVELOPING OVER FAR SOUTHEASTERN SD AT 9Z AND EXPECT THIS TO
BE EARLY SIGNS OF WHERE THE BETTER TROWAL WILL SET UP. PLENTY OF
MOISTURE TO WORK WITH SO NO PROBLEMS ON THAT FRONT. THE MAIN
CONCERNS TODAY WILL BE PRECIPITATION TYPE/COVERAGE ALONG THE
INCOMING DRY SLOT...THEN HOW MUCH SNOW DEVELOPS WITHIN THE
DEVELOPING TROWAL AND JUST WHERE WILL THAT SET UP. LEANING TOWARDS
THE PLACEMENT OF THE HRRR/SREF/GFS/RUC40 QPF OUTPUT WHICH PLACES THE
HEAVIEST PRECIPITATION FROM AROUND VERMILLION TO OKABOJI/JACKSON MN
AREA. THE NAM PLACEMENT OF HEAVIEST QPF A LITTLE FARTHER NORTH...BY
ABOUT 25 MILES OR SO... WHILE THE ECMWF JUST A SMIDGE FARTHER SOUTH.
SO NEITHER IS REALLY THAT FAR OFF. EXPECT RAIN/FREEZING RAIN THROUGH
ABOUT 12Z OVER SOUTHERN PARTS OF NW IA...THEN SNOW AFTER THIS FOR
THE AREA. SYSTEM WRAPS UP THIS MORNING AND PIVOT POINT APPEARS TO
SET UP ACROSS NW IA/SW MN...SOMWHERE FROM NEAR FSD TO AROUND THE
BUFFALO RIDGE INTO NW IA. SKIGHTLY HIGHER LEVEL TROWAL MOISTURE FEED
ALLOWING SNOW TO DEVELOP OVER NE SD...BUT AS SYSTEM MOVES INTO IA
AND DEEPENS...EXPECT A NEW/STRONGER TROWAL TO DEVELOP FARTHER SOUTH
ACROSS THE AFOREMENTIONED AREA. A LOOK AT MODEL SOUNDINGS ALSO HINTS
AT A VERY DEEP DENDRITE LAYER...IN FACT PARTS OF SW MN/NW IA COULD
SEE THIS FROM THE SFC TO 600MB. IF THIS DOES OCCUR 20 TO 25:1 SNOW
RATIOS WILL BE POSSIBLE THIS AFTERNOON AS THE SYSTEM WINDS UP WHICH
COULD EQUATE TO 1 TO 2 INCH AN HOUR SNOWFALL RATES IN SOME
LOCATIONS. EVERYTHING STILL IN GOOD AGREEMENT WITH VERY STRONG NORTH
TO NORTHWEST WINDS AS WELL SO NO PLANS TO CHANGE THE ON GOING
BLIZZARD WARNING. MAY BE SOME TROUBLE GETTING VISIBILITIES LOW
ENOUGH AROUND THE JAMES VALLEY IF BETTER BAND DEVELOPS TO THE SOUTH
AS ANTICIPATED...BUT VERY COLD...VERY WINDY AND STILL LIKELY A
COUPLE OF INCHES OF SNOW...SO SHOULD BE ENOUGH TO AT LEAST ALLOW
OPEN AREAS TO DROP TO THE OCCASIONAL QUARTER MILE OR SO. LATE THIS
MORNING AND EARLY THIS AFTERNOON COULD SEE A BIT OF A BREAK IN
SNOWFALL FROM ABOUT SLB TO JACKSON MN AS DRY SLOT WRAPS NORTH. THAT
IS WHY SNOWFALL AMOUNTS ARE HEAVIEST JUST WEST OF THERE...BETWEEN
FSD AND SPW.
AS FOR TEMPERATURES...FALLING TO STEADY TEMPERATURES TODAY...THEN
CONTINUED VERY COLD INTO MONDAY. MADE VERY FEW CHANGES BEYOND
SUNDAY. WILL LIKELY NEED A WIND CHILL ADVISORY FROM THE JAMES VALLEY
EAST TONIGHT INTO SUNDAY BUT WILL FORGO THIS AT THIS TIME TO KEEP
FROM POLLUTING THE HAZARDS AND HAVING TOO MANY HEADLINES. /08
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
012>014-020>022-031-032.
MN...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
081-089-090-097-098.
NE...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
SDZ050-052-057-058-063-064-068.
BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
053>056-059>062-065>067-069>071.
&&Hazardous weather outlook, Dec 11, 4:58 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0458 AM CST SAT DEC 11 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0458 AM CST SAT DEC 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... MODERATE TO HEAVY SNOW WILL FALL OVER EASTERN SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY. ALONG WITH THE HEAVY SNOW WILL BE A VERY STRONG NORTH WIND...WITH GUSTS AS HIGH AS 50 MPH POSSIBLE. THIS WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW AS WELL AS BLIZZARD CONDITIONS WITH VISIBILITIES NEAR ZERO AT TIMES. SNOWFALL TOTALS WILL BE 6 TO 10 INCHES ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA WITH 4 TO 6 INCHES ALONG THE INTERSTATE 29 CORRIDOR. PLEASE EXERCISE EXTREME CAUTION IF TRAVEL IS PLANNED. SNOWFALL WILL BEGIN TO DECREASE IN INTENSITY THIS AFTERNOON...BUT WITH STRONG NORTHWEST WINDS CONTINUING OVERNIGHT...BLOWING AND DRIFTING SNOW WILL REMAIN A PROBLEM. VERY COLD WIND CHILLS CAN ALSO BE EXPECTED...RANGING FROM 20 BELOW ZERO TO 35 BELOW ZERO. WIND AND FOG... NORTH TO NORTHWEST WINDS WILL AVERAGE 25 TO 40 MPH WITH GUSTS TO 50 MPH TODAY. THE WINDS SHOULD DIMINISH TO 20 TO 30 MPH OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWEST WINDS AND VERY COLD TEMPERATURES WILL COMBINE TO PRODUCE WIND CHILL VALUES OF 20 BELOW TO 35 BELOW ZERO ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Dec 11, 9:40 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
12/11/2010 M2.1 INCH JERAULD SD CO-OP OBSERVER
&&
DMORINLocal storm report, Dec 11, 9:42 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW SIOUX FALLS 43.54N 96.73W
12/11/2010 M4.6 INCH MINNEHAHA SD OFFICIAL NWS OBS
&&
SINCE MIDNIGHT
DMORINLocal storm report, Dec 11, 9:57 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM BLIZZARD ORANGE CITY 43.00N 96.06W
12/11/2010 SIOUX IA EMERGENCY MNGR
WIDESPREAD LOW VISIBILITIES LESS THAN 1/4 MILE. NEW
SNOWFALL 4 INCHES.
0950 AM SNOW ORANGE CITY 43.00N 96.06W
12/11/2010 E4.0 INCH SIOUX IA EMERGENCY MNGR
BLIZZARD CONDITIONS WITH WIDESPREAD LOW VISIBILITIES.
&&
WILLIAMSLocal storm report, Dec 11, 12:57 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM NON-TSTM WND GST 6 W SPIRIT LAKE 43.42N 95.23W
12/11/2010 M61 MPH DICKINSON IA EMERGENCY MNGR
&&
WILLIAMSLocal storm report, Dec 11, 2:59 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CST SAT DEC 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW HURON 44.36N 98.22W
12/11/2010 M2.1 INCH BEADLE SD OFFICIAL NWS OBS
SINCE MIDNIGHT
1200 PM SNOW SIOUX CITY 42.50N 96.39W
12/11/2010 M1.5 INCH WOODBURY IA OFFICIAL NWS OBS
SINCE MIDNIGHT
1200 PM SNOW MITCHELL 43.73N 98.03W
12/11/2010 M2.2 INCH DAVISON SD CO-OP OBSERVER
1254 PM SNOW ORANGE CITY 43.00N 96.06W
12/11/2010 E8.0 INCH SIOUX IA TRAINED SPOTTER
0100 PM SNOW SIOUX FALLS 43.54N 96.73W
12/11/2010 M7.5 INCH MINNEHAHA SD OFFICIAL NWS OBS
SINCE MIDNIGHT
0117 PM SNOW CHAMBERLAIN 43.81N 99.32W
12/11/2010 E2.0 INCH BRULE SD EMERGENCY MNGR
0128 PM SNOW ALEXANDRIA 43.65N 97.78W
12/11/2010 E1.5 INCH HANSON SD EMERGENCY MNGR
0132 PM SNOW SALEM 43.72N 97.39W
12/11/2010 E3.0 INCH MCCOOK SD EMERGENCY MNGR
0143 PM SNOW WESSINGTON SPRINGS 44.08N 98.57W
12/11/2010 E2.5 INCH JERAULD SD EMERGENCY MNGR
0145 PM SNOW WOONSOCKET 44.05N 98.27W
12/11/2010 E2.0 INCH SANBORN SD EMERGENCY MNGR
0229 PM SNOW DE SMET 44.39N 97.55W
12/11/2010 E1.5 INCH KINGSBURY SD EMERGENCY MNGR
0231 PM SNOW HOWARD 44.01N 97.52W
12/11/2010 E2.0 INCH MINER SD EMERGENCY MNGR
0234 PM SNOW MADISON 44.01N 97.11W
12/11/2010 E3.0 INCH LAKE SD EMERGENCY MNGR
0238 PM SNOW BROOKINGS 44.31N 96.79W
12/11/2010 E4.0 INCH BROOKINGS SD EMERGENCY MNGR
0250 PM SNOW LAKE ANDES 43.16N 98.54W
12/11/2010 E2.0 INCH CHARLES MIX SD EMERGENCY MNGR
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 10:46 PM CST | Winter Weather Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Douglas, Gregory and 1 more | 16 hr |
| Dec 11, 3:12 PM CST | Wind Chill Warning | FSD | Clay, Dickinson, Osceola | 24 hr |
Nearby
Wind Chill Advisories in South Dakota, 2010Wind Chill Advisories in Iowa, 2010Wind Chill Advisories in Minnesota, 2010Every wind chill advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.